Hello. This is my first time on this forum and I was wondering if anyone has had experience with interferon (chemotherapy) creating a celiac-type condition? I endured 6 months of chemo for my liver, and the interferon caused me to develp an autoimmune thyroiditis (it works by jacking up your immune system enough to kill the underlying disease) and now it seems to have also caused me to become sensitive to wheat. I can eat gluten-containing grains other then wheat, but when I ingest any wheat product (the more refined, the worse the fallout) within 12 hours I have severe gut cramps, explosive diarrhea, gas and bloating. The following day my joints are swollen, my legs get pitting edema, and I hurts unbelievably. This lasts 3-4 days and is followed by constipation. I was tested fpr celiac's once, but the results were negative. I also seem to have issues with absorbing vitamin D. I had pernicious anemia during pregnancy, but no other problems with malabsorption. Anyone experience anything like this? (My liver is just fine now. Perfect enzymes and no sign of disease!)
I forgot to add, when I have been completely wheat-free for 2 or more weeks, -I feel great. No bloating, edema, muscle pain, etc. Is there something other than Celiac's that can cause wheat intolerace?
Yes, it sounds like you have a non-Celiac-caused wheat allergy to me. I think you should do what your body is telling you and consume no wheat. Watch for other sensitivities, such as to milk proteins or nuts.
Thank you for your feedback!
I have been aggressively pursuing a wheat-free diet (its beginning to get easier with the current "Paleo" diet fad touting no gluten-laden foods). Going GF is not as difficult as I thought it was going to be. I even found a nice GF pizza dough mix that works well so I don't miss out on the occasional "pizza night" with my family.
I have got to admit, avoiding the angst wheat causes me is so worth it! Thanks again for your reply!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.